Caffeine Powder Warning

By Jordan Chavez | jchavez@kamr.com

Published 07/31 2014 03:58PM

Updated 07/31 2014 07:00PM

AMARILLO --

Earlier this month, the death of an Ohio teenager attracted a lot of attention. Mainly because the cause of his death was an unregulated caffeine powder.

Managing Director of the Poison Center Dr. Jeanie Jaramillo says "Basically, this is just pure caffeine in powder form. So there's no water in it. They call it anhydrous which just means basically it's a powder. And it's always been available, people have just never sought it out to use in the manner that it's being used now.

Now, this caffeine powder isn't exactly the same as the caffeine you and I would drink in a soda or a cup of coffee.

Jaramillo says "When we drink a soda or coffee, the caffeine is actually in a typical serving size. It's already measured out and diluted into our drink. This powder is pure, one-hundred percent caffeine. So it's extremely concentrated.

Once the toxic effects of the powder begin, the person using the substance will have a tremor and their heart will begin to beat faster. Jaramillo says once a person has consumed too much of the powder, they will likely begin to have seizures. She said caffeine seizures are not easy to stop and once someone's reached that phase, it's likely that they'll die.

Jaramillo says "I would say absolutely do not use the caffeine powder. It's too dangerous. There is no safe way to measure it unless you have a scale that would be similar to a scale that you would see in a compounding pharmacy."

Copyright 2015 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.


Featured Coupon

.

Featured Business